I asked blog readers what they would like me write about, and a few expessed interest in hearing about medication. Seems timely to think about it today following on from yesterday's blip!
First things first, I'd like to reiterate that I'm not an expert - my experience is my own and that's my only point of reference. Different things work for different people, I can only say with certainty what has and hasn't worked for me. I'm also reluctant to name specific medications, again, as I'm not an expert and I don't want to influence anybody's view of medication they may be taking.
I've had quite a colourful history as far as medication goes. I'm currently on my fourth combination of drugs, the previous three having been unsuccessful or else actually detrimental to both my mental and physical health. What I've discovered, through painful experience, is that these drugs are not to be taken lightly, and dosage/frequency most definitely should not be changed without consulting whoever is responsible for your care. Why? It will seriously mess with your head!!
In the past, and regretfully on more than one ocassion, I have gotten it into my head that I no longer need medication and so have stopped taking it cold turkey. The irony is, the very time that I start thinking like that, at least so far, has been the very time that I need to keep taking it, because it's usually an early warning sign that a slide might be imminent. Stopping suddenly has some fairly dramatic effects physiologically and mentally, and depending on what medication you may be taking, withdrawal symptoms can kick in fairly sharpish. For me, the last few times it's happened, I'll generally start to feel funny within 12 hours, and if I leave it go any longer than that, I'll be in the horrors within 24 to 48 hours. It starts with feeling a bit disconnected and out of focus, similar to what you might feel after a few drinks but before being badly drunk. From there, the brain zaps start. I can't think of a better way to put this, but anyone who has experienced it will know exactly what I'm talking about - it's literally like electric shocks in your brain. After maybe 48 hours it's getting so bad that I'll be nauseous, highly emotional and tearful, there's a headache, and I can 'hear' my eyes move in my head. The brain zaps are very frequent at this stage. All in all, not a pleasant experience. What's worse than all of these sympoms combined is that the sudden withdrawal from medication can in fact trigger a relapse, something that I've been reminded of on more than one ocassion. When I was in hospital, I couldn't help but notice that a lot of the patients had been there several times before - when I asked if it was likely that I would relapse badly enough to need to go back in, the response was that generally people end up relapsing when they don't follow their treatment plan and stop medication.
Let's get something clear here. I don't like taking medication. I don't like taking it one little bit. I'm on a combination of two right now, an anti-depressant, and an anti-anxiety that also helps me sleep (much to my dismay I recently discovered that if I don't take this one I actually can't sleep at all!!) I'm reluctant to take an antibiotic unless it's absolutely necessary, so the thoughts of long term medication really bothers me. They have considerable side effects, and I also feel it has had an impact on my immune system, having had two bouts of flu this year when I normally have the constitution of an ox. I'm not entirely convinced they're actually doing anything (beyond making me sleep), and have asked many, many times if my recovery in the hospital was more to do with rest than medication. But unfortunately this is a question that can't be answered.
So, for now at least, I will continue taking them. I can't afford to risk stopping, not when I'm finally, finally getting to a place of stability. I've just started a new job, and I'm still in the process of easing back in - right now I'm only working two days a week, and I need to get back to full time within the next three weeks. How I manage after that will be a big test of how I'm doing. If that goes ok for a while, maybe then I can consider stopping, or at least reducing what I'm taking. I've raised the subject a few times with my psychiatrist, but they are not willing to entertain the idea of my stopping any time soon. So for now, much and all as I dislike it, I have to accept that the medication seems to be working, and that I need it. I need it until I've been able to demonstrate stability for several months. Then, maybe, things can change.
But, again, I have to say it. This is my experience. Some people get great results with medication, and have no problem taking it at all. The bottom line is, with depression, do whatever works, and keep doing it, be that medication or otherwise. The alternative is far more unpleasant!
Labels: depression, Medication, mental health, mental illness, psychiatry, recovery, treatment, withdrawal